Michigan, 2006

Tornado and Hail in Michigan, March 31, 2006

March 31, 2006 · NWS GRR · 2 events in 2 counties and zones

1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
$55,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 31, 3:50 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 31, 3:50 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EST FRI MAR 31 2006

THE ATMOSPHERE HAS BECOME UNSTABLE ACROSS PARTS OF SOUTHWEST LOWER
MICHIGAN WHERE SURFACE BASED CAPE VALUES ARE NOW AROUND 500
J/KG.  WIND FIELDS ARE STRONG WITH 0 TO 6 KM
SHEAR VECTORS AROUND 50 KNOTS.  ALSO STEEPER MID LEVEL LAPSE
RATES OF 7.5 DEG C/KM HAVE MOVED IN FROM CENTRAL IL AND EASTERN
WI.  HELICITY IN THE SFC TO 1 KM LAYER ARE GENERALLY NEAR 200 M2/S2
ACROSS SOUTH CENTRAL LOWER MI.  SO INGREDIENTS ARE THERE FOR SEVERE
WEATHER THIS EVENING.  SOME THUNDERSTORMS HAVE DEVELOPED FROM GRAND
RAPIDS TO KALAMAZOO AS OF 330 PM.  THESE STORMS WILL MOVE EAST
NORTHEAST.  THE BEST INSTABILITY IS EXPECTED TO SHIFT INTO THE
JACKSON TO LANSING AREA BY 600 PM.  THUS THE BEST OPPORTUNITY FOR
SEVERE WEATHER IS PREDICTED OVER SOUTH CENTRAL LOWER MI.

NOTICED SOME WIND GUSTS NEAR 60 MPH ACROSS NRN IL AND NW INDIANA.
THIS COUPLED WITH THE EASTWARD MOVEMENT OF THE SYSTEM SUPPORTS AT
LEAST ADVISORY CONDITIONS.  WENT WITH GALES IN THE NEARSHORE. I DID
NOTICE A 40KT WIND REPORT OVER THE OPEN LAKE EARLY DESPITE THE
STABLE CONDITIONS.

OTHERWISE NOT MUCH CHANGE TO THE REST OF THE FORECAST.  HIGH
PRESSURE BUILDS IN FOR SATURDAY.  THE NEXT STORM ARRIVES FOR LATER
SUNDAY INTO SUNDAY NIGHT...WARRANTING THE HIGH POPS THAT WE HAVE
FORECASTED.  BASED ON THE TRACK OF THE STORM....HEAVY RAIN AND
SEVERE WEATHER ARE POSSIBLE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...GALE WARNING THIS EVENING FROM ST
JOSEPH TO MANISTEE.
WIND ADVISORY FOR PARTS OF SOUTHWEST LOWER MI THIS EVENING.
TORNADO WATCH IN EFFECT FOR PARTS OF SOUTH CENTRAL LOWER MICHIGAN
THIS EVENING.

&&

MJS
Hazardous weather outlook, Mar 31, 3:30 PM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST FRI MAR 31 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
330 PM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTHEAST OF
A LINE FROM SOUTH HAVEN TO MUSKEGON TO MOUNT PLEASANT. THE MAIN
SEVERE WEATHER THREATS ARE HAIL TO 1 INCH IN
DIAMETER AND WIND GUSTS TO 65 MPH.  A FEW SUPERCELLS ARE POSSIBLE
AND THAT COULD LEAD TO AN ISOLATED TORNADO.  BRIEFLY HEAVY RAINFALL
AND SOME CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY
THUNDERSTORMS THAT DO DEVELOP.  THE MAIN STORM MOTION WILL BE EAST
NORTHEAST AT 50 MPH.

INCREASING SUNSHINE HAS LEAD TO AN UNSTABLE AIRMASS THIS AFTERNOON
ACROSS THE REGION.  THE ATMOSPHERE WILL BE MOST UNSTABLE FROM BATTLE
CREEK OVER TO JACKSON AND LANSING.  AN UPPER LEVEL
DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL PUSH IN FROM THE WEST
THIS EVENING.  THIS WILL TRIGGER SOME THUNDERSTORMS.
AROUND SUNSET THE THREAT FOR SEVERE WEATHER WILL DIMINISH STEADILY.

WIND GUSTS MAY APPROACH 50 MPH LATE THIS AFTERNOON INTO EARLY
TONIGHT AS THE COLD AIR BEGINS TO POUR IN FROM ILLINOIS AND
WISCONSIN AFTER THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SECOND STORM SYSTEM WILL BRING THE THREAT OF HEAVY RAIN AND
STRONG TO SEVERE THUNDERSTORM SUNDAY NIGHT INTO MONDAY. THEN FOR
MONDAY NIGHT...THE RAIN COULD CHANGE TO SNOW BEFORE ENDING AFTER
MIDNIGHT. AT THIS POINT ANY ACCUMULATIONS WOULD BE ON THE LIGHT SIDE.

YET A THIRD STORM WILL MOVE ACROSS SOUTHWEST MICHIGAN
THURSDAY THROUGH FRIDAY.  ANOTHER ROUND OF THUNDERSTORMS
WITH HEAVY RAINFALL COULD OCCUR. SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND THEN AGAIN
ON MONDAY AND THURSDAY.

LMZ844>849-011115-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
330 PM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST GALES TO 35 KNOTS THIS AFTERNOON INTO EARLY TONIGHT WILL
BUILD WAVES TO 3 TO 6 FEET RESULTING IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT.  SCATTERED THUNDERSTORMS ARE POSSIBLE UNTIL MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER MAJOR STORM IS EXPECTED TO MOVE THROUGH THE GREAT LAKES
REGION LATE SUNDAY INTO MONDAY. THIS STORM AND YET ANOTHER ON
THURSDAY WILL ALSO BRING THE THREAT OF HIGH WINDS AND WAVES.

WDM MJS

In the hours before

Local storm report, Mar 31, 4:08 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             BATTLE CREEK            42.30N 85.23W
03/31/2006  E0.50 INCH       CALHOUN            MI   TRAINED SPOTTER

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 71 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Calhoun

When
March 31, 5:24 PM EST to 5:28 PM EST
Where
Calhoun County, Battle Creek
Measured
1 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.317, -85.183

Trained spotters and an emergency manager reported one inch diameter hail from east of Battle Creek to near Marshall.

Tornado, Jackson

When
March 31, 6:05 PM EST to 6:15 PM EST
Where
Jackson County, Leoni
Rating
F1
Path length
7 mi
Path width
65 yd
Property damage
$200,000
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -84.267

The tornado began near Napoleon Road just north of Center Lake and moved northeast. Two small barns collapsed and a patio addition was blown away near the intersection of Page and Noon roads. Minor roof damage occurred at a house on Michigan avenue and a dozen large spruce trees were uprooted. The total damage path was 7 miles long and 200 feet wide and this F1 tornado was on the ground for approximately ten minutes. No injuries or fatalities occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyThe tornado archive for Michigan, 2006Warnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489702, 5489703.